MAUDE Adverse Event Report: TORNIER INC PERFORM HUMERAL +9MM SPACER SZ3/4; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER + ADDITIVE, CEMENTED

TORNIER INC PERFORM HUMERAL +9MM SPACER SZ3/4; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER + ADDITIVE, CEMENTED
Model Number DWX934
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Joint Dislocation (2374); Insufficient Information (4580)
Date of Event 08/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
The patient had a primary reverse shoulder arthroplasty around 2020/21.The patient had a revision for instability on (b)(6) 2021 and again on (b)(6) 2022.The patient was chopping wood and carrying the wood in his affected arm.The patient experienced a dislocation on (b)(6) 2023.X-rays were taken at his local va and it was evident that the polyethylene liner had disassociated.The patient underwent surgery on (b)(6) 2023 to remove the old liner and spacer and replace with new items.
 
Additional Manufacturer Narrative
The reported event was confirmed, since the device was returned for evaluation, and matches the alleged failure.The device inspection revealed the following: a visual inspection revealed the returned implant (dwx934) has multiple surface scratches where the poly portion is inserted into the device.There are also noticeable scratches around the upper ring of the device.Additionally, significant fretting was noted on the post that mates with the humeral component of the prothesis.Functional inspection: a functional inspection of the spacer could not be performed due to the risk of damage the poly insert component would incur in order to successfully separate the spacer from the poly.A review of the labeling and device history for the reported lot did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The device for this event matches the device noted in a previous report for which the opinion of a medical expert was sought.Below is the medical opinion for that case: ¿patients should be informed by their hcp that a shoulder arthroplasty does not compare to a normal native shoulder joint.They should be informed that overloading (carrying weights, manual labor and certain types of sports) may influence the lifetime of the device.I conclude that chopping wood and carrying wood may jeopardize the service life of the implant.The patient had an unstable shoulder, meaning insufficient soft tissue tensioning and/or issues with the position of the device.The surgeon tried to solve the problem by adding polyethylene thickness (exchanged for thicker poly insert), which will cause higher stresses on the polyethylene.The damage on the pe-liner may be the result of impingement, adding more forces that may dislodge the liner.Yes, technical procedure related issues may have been a causative factor.X-rays could be helpful in that.Based on the investigation, the root cause was attributed to a patient related complication not related to the implanted device.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
The patient had a primary reverse shoulder arthoplasty around 2020/21.The patient had a revision for instability on (b)(6) 2021 and again on (b)(6) 2022.The patient was chopping wood and carrying the wood in his affected arm.The patient experienced a dislocation on (b)(6) 2023.X-rays were taken at his local va and it was evident that the polyethelene liner had disassociated.The patient underwent surgery on (b)(6) 2023 to remove the old liner and spacer and replace with new items.

Brand Name
PERFORM HUMERAL +9MM SPACER SZ3/4
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER + ADDITIVE, CEMENTED
Manufacturer (Section D)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer (Section G)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16765801
Report Number0001649390-2023-00063
Device Sequence Number6047055
Product Code PAO
UDI-Device Identifier00846832085538
UDI-Public00846832085538
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K201315
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date09/23/2025
Device Model NumberDWX934
Device Catalogue NumberDWX934
Device Lot Number9720AV
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/21/2023
Supplement Date Received by Manufacturer06/28/2023
Initial Report FDA Received Date04/18/2023
Supplement Report FDA Received Date07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown